... have symptoms of depression and my doctor would raise the dose, until I was on 120mg which I’ve been on for quite sometime ( I still had depression and cried all the time). This doctor also prescribes pain medications and I wanted to quit taking them. I decided to quit using these drugs so I went cold turkey, yes I know bad idea but I was angry, angry that no one bothered to mention that Cymbalta was addictive. I am not the type to read all the pages of small print, I keep the paper work in case I have a problem but I have never had any type of allergy to medications or side effects so I don’t read it. I will now. I’m past the 30 days I still feel horrible. I had asked my GP to prescribe a new antidepressant and he gave me Viibryd which is also addictive. I am truly disgusted with both doctors. I feel betrayed and I feel they do not have their patients best interest at heart. I wonder if others feel the same? Any suggestions on a new antidepressant?
I started taking Cymbalta 3 years ago when my grandson died. At first it helped but, I started to...
Question posted by Pat2718 on 2 Feb 2022
Last updated on 12 March 2022 by Anonymous
I am sorry for your loss I can't imagine your grief, but I am preparing for it. You see I have a twenty-four year old grandson, who is in the military - stationed in India - air borne. Need I say anymore.
Before I was prescribed medication for my depression, with other trauma in my life, I was committed to a mental hospital. Like you I didn't want to become addicted to anti-depressant pills. So, I tried to forced myself off of it. Boy that was a mistake. Between crying and lethargic I was a total mess. Now, I am not going to lie I have gone back to taking the medication; it's just now my dosage has been decreased. What I have done, is over the years, I address my reasons for my depression, and with the help of my inner spirit; I tackle my fear/frustration/anger one by one.
I’m so very sorry about the loss of your grandson. My grandchildren are my world, I can’t image.
I just moved and found a new PCP. I explained to her my difficulty over trying to get off Cymbalta over the past 6-7 years and the inability to refrain from taking just one to stop the ugly side effects. I had two psychiatrists and my last PCP tell me I should stay on it and if I was insistent to just taper down. My new doctor told me it is an awful medication and she won’t prescribe unless absolutely necessary and then only if it’s likely the person will need to continue it very long term. I was shocked to find a doctor who understood and confirmed what I was feeling.
I finally got down to one of the tiny tablets inside the capsules every other day and it has now been 8 days of none. I am 61 years old and try to stay active, the joint pain, zaps in my face, bouncing off walls when walking and “brain shut downs in the middle of an activity” are subsiding but still not to the point of feeling safe climbing or descending stairs or driving any distance. I can deal with all but the balance and brain stuff. I tried to do some work with the chainsaw and hauling brush yesterday as I thought the sunshine and warmer weather would help. No, I fell. Not dizzy, just can’t walk straight. I am hoping this goes away before I throw in the towel and just start taking it again. I fail every single time. I hurt everywhere and struggle mentally every day to just keep going one more day.
On another note, the doctor did say that a low dose of Prozac may help relieve the withdrawal but I’m trying to avoid taking any other medications period.
I tell anyone and everyone who says the word Cymbalta, to do their research. I’m pretty sure the drug itself isn’t addictive. Like heroine, it’s the physical and mental effects of withdrawal that keeps them coming back for more.
I wish you peace and hope you can find something that helps you feel better. Outdoors and hard work are my endorphin release and where I find my contentment. Even a cup of coffee in the warm sunshine can elevate me.
I am so sorry for the loss of your Grandson and subsequent depression.
I understand how you feel about these medications as I have always considered myself an holistic kind of girl! I grow herbs and make tinctures, buy organic and try to live as healthy as I possibly can. For forty years I managed my anxiety ‘naturally’. Eventually it built up and got so bad that I ended up on antidepressants. I was on lexapro for 11 years but unbeknownst to me at the time it ‘pooped out’ after five years. Basically my body built up tolerance to the medication. Because I am an avid reader I learnt about withdrawing from antidepressants safely. I spent the next six years slowly weaning off. I went from 30mg down to 0 in six years. Because I did it so slowly I never experienced any side effects whatsoever.
I also managed to successfully deal with my anxiety quite well and although the lexapro wasn’t working as well as it had in earlier days I believe it still gave me a good foundation. Once I came off lexapro I stayed off all medication for three years. The first two years were good and the third not so good!
I am now on medication again, this time Zoloft. Oh how I fought internally for so long! I struggled every day with anxiety and deepened depression. In the end it was my husband who insisted I get help. I was crying every day and my younger children were deeply affected by seeing that.
I am seven weeks in to starting Zoloft and it feels like a weight has been lifted from my shoulders. To wake each morning filled with peace is the best gift.
It is possible to get off these medications but most people do it way too quickly and suffer the consequences. I highly recommended a long slow withdrawal. I have seen too much suffering from those who did it too quickly. Most experts recommended no more than 10% cuts and long holds before attempting further cuts.
For me, I have accepted that I will probably need to be on antidepressant for life. My life is just too difficult without them. I still take my tinctures, drink my herbal teas and buy organic. I now swim every day too! But every morning I take my little antidepressant and swallow it with thanks because it truly has given me back my life.
Good luck with whatever you decide to do, I truly wish you all the best.
- Cymbalta uses and safety info
- Cymbalta prescribing info & package insert (for Health Professionals)
- Side effects of Cymbalta (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.